Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 301, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2004, 12:15 AM CDT for Emmet County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2004, 12:15 AM CDT (05:15 UTC)
- Expired
- Jul 13, 2004, 1:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1267 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 130515 SVRDMX IAC063-130600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1215 AM CDT TUE JUL 13 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA * UNTIL 100 AM CDT * AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WALLINGFORD...OR ABOUT 20 MILES NORTHEAST OF SPENCER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTH OF GRUVER AROUND 1225 AM CDT AND 4 MILES SOUTH OF RINGSTED AROUND 1245 AM CDT. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR WESTERN IOWA. LAT...LON 4349 9491 4325 9491 4326 9447 4349 9448 $$ KULA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:33 PM CDT, 9 hours 42 minutes earlier.
Area forecast discussion, Jul 12, 2:33 PM CDT, 9 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 233 PM CDT MON JUL 12 2004 .DISCUSSION... PCPN THREAT THRU WEDNESDAY REMAINS PROBLEMATIC AS BOUNDARY SETTLES ACRS THE STATE. CURRENTLY...MOISTURE IS POOLING ACRS WESTERN IA ON BACKSIDE OF WEAK SFC RIDGE AND ALONG AN OLD OUTFLOW FROM EARLY MORNING CONVECTION IN SW MN. THIS THETA-E RIDGE EXTENDS NORTHWEST INTO CURRENT ONGOING CONVECTION IN CENTRAL SD AN WL LIKELY PROVIDE A DECENT PATH FOR CONVECTION LATER TONIGHT. OTHERWISE...TEMPS NOT QUITE AS WARM AS EXPECTED WITH A MODIFIED AIRMASS IN THE NORTHEAST AND CU FIELD IN SW KEEPING READINGS FROM GETTING OUT OF HAND. FOR TONIGHT...AFOREMENTIONED INSTABILITY AXIS WILL PERSIST ACRS THE WESTERN HALF OF THE CWA WITH INCREASING SHEAR AS UPPER TROF GRADUALLY SINKS TOWARD THE NORTHERN MIDWEST. EXPECT ONGOING CONVECTION TO INTENSIFY AS LOW LEVEL FLOW INCREASES THIS EVENING WITH SYSTEM ADVECTING SE INTO IA ALONG INSTABILITY AXIS DURING THE NIGHT. SVR THREATS WL RMN WITH WIND AND SOME LARGE HAIL AS MID LEVEL FLOW STRENGTHENS. EXPECT CONVECTION TO BE ONGOING IN THE MORNING AS LOW LEVEL WSW FLOW CONTINUE TO FEED MOISTURE INTO THE SYSTEM. MODELS HINT AT A GRADUAL SOUTHWARD PROGRESSION OF ACTIVITY DURING THE DAY AHEAD OF SLOW MOVING SFC FRONT WITH SOME REINTENSIFICATION LATE IN THE DAY ACRS THE SOUTH WITH PEAK HEATING. TEMPS ALSO DIFFICULT TOMORROW WITH UNKNOWN CONVECTIVE PATTERN AND SUBSEQUENT CLOUDINESS. WL SHY AWAY FROM WARMEST GUIDANCE AND STAY A BIT COOLER ASSUMING SOME CLOUDINESS AND TSRA. ETA/GFS BOTH INDICATE CONTINUED CONVECTION IN THE SW INTO EARLY WEDNESDAY ACRS THE SW AS BAROCLINIC ZONE SETTLES TOWARD IA/NE BORDER. WL LEAVE LOW POPS FOR THIS AS REMAINDER OF FORECAST AREA DRIES OUT WITH INCREASING SUBSIDENCE AND A COOLER AIRMASS. HAVE LEFT FORECAST DRY FOR REMAINDER OF THE WORK WEEK AS NORTHWEST FLOW DOMINATES WITH BUILDING RIDGE ACRS THE INTERMOUNTAIN WEST. AS IS USUALLY WITH THESE FLOWS...SHORTWAVES TOPPING RIDGE AND SLIDING INTO THE MIDWEST ARE DIFFICULT TO TIME AND DETERMINE PLACEMENT OF PCPN. LOW CONFIDENCE FORECAST WL CONTINUE WITH PCPN CHANCES INTO SATURDAY INTO EARLY SUNDAY WITH TEMPS REMAINING AT OR BELOW NORMAL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && COGIL
Hazardous weather outlook, Jul 12, 10:25 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1025 PM CDT MON JUL 12 2004 IAZ004>007-015>017-023>026-033>036-044>047-131100- BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE- HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER- WINNEBAGO-WORTH-WRIGHT- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHWEST IOWA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THE STORMS WILL AFFECT THE AREA BETWEEN MIDNIGHT AND 4 AM. WINDS MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE. PROLIFIC LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ057>059-070>072-081-082-092-093-131100- ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR- UNION- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT A CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WIND SOUTHEAST OF OMAHA WILL AFFECT AREAS SOUTHWEST OF ATLANTIC AND CORNING THROUGH MIDNIGHT. ANOTHER COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THESE STORMS MAY BUILD SOUTHWEST INTO SOUTHWEST IOWA AFTER 2 AM THROUGH 6 AM. WINDS MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE. PROLIFIC LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-131100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY- HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK- STORY-TAMA-WAPELLO-WARREN-WAYNE- 1025 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...NORTHEAST AND SOUTHEAST IOWA. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA. THE STORMS WILL AFFECT THE AREA BETWEEN 2 AM AND 7 AM. THIS COULD BECOME A WIDESPREAD DAMAGING WIND PRODUCER WITH WINDS EXCEEDING 70 MPH. FREQUENT DANGEROUS LIGHTNING WILL ALSO BE NOTABLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL NEXT WEEKEND. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. KULA
In the hours before
Special weather statement, Jul 12, 9:19 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 919 PM CDT MON JUL 12 2004 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-082- 092-093-130818- ...SEVERE THUNDERSTORM WATCH #615 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CRAWFORD DALLAS EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HUMBOLDT KOSSUTH MADISON PALO ALTO POCAHONTAS RINGGOLD SAC TAYLOR UNION WEBSTER WINNEBAGO WORTH WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 40 min |
| Jul 13, 12:20 AM CDT | Tornado Warning | DMX | Emmet | 40 min |
| Jul 13, 12:37 AM CDT | Flash Flood Warning | DMX | Emmet | 3 hr |
| Jul 13, 2:33 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 42 min |
| Jul 13, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.